arrow-small-left Created with Sketch. arrow-small-right Created with Sketch. Carat Left arrow Created with Sketch. check Created with Sketch. circle carat down circle-down Created with Sketch. circle-up Created with Sketch. clock Created with Sketch. difficulty Created with Sketch. download Created with Sketch. email email Created with Sketch. facebook logo-facebook Created with Sketch. logo-instagram Created with Sketch. logo-linkedin Created with Sketch. linkround Created with Sketch. minus plus preptime Created with Sketch. print Created with Sketch. Created with Sketch. twitter logo-twitter Created with Sketch.

Ask an Expert: Q&A – June 2022

Ask An Expert: Q&A | For health professionals 9 Jun 2022
Hands up ask a question Ask an Expert 2

'Ask an Expert: Q&A' is a place for health professionals to ask our team of experts about cases seen in work and/or clinical practice.

Questions can cover a wide range of women’s health topics and will be answered by an expert in the multidisciplinary Jean Hailes health professional team. Read more about this series or learn how to ask a question here.

Answering your question for this edition of 'Ask an Expert: Q&A' is Jean Hailes gynaecologist & Medical Director Dr Elizabeth Farrell AM and Jean Hailes endocrinologist Dr Sonia Davison.

Question 1

I need advice regarding a 58-year-old lady who is very enthusiastic about MHT (menopausal hormone therapy). She is determined to treat her “brain fog and insomnia” and insists on taking increasingly higher doses of oestrogen and prometrium until she has neither brain fog, nor insomnia.

She has been taking estradot 75ug patches twice a week and 5 pumps of estrogel, together with 2 capsules of prometrium. She does not follow advice and instructions from her general practitioner or the gynaecologist I referred her to. She reluctantly agreed to stop estrogel and just take estradot 100ug patches with prometrium 200mg.

My patient quotes articles from the UK which state some women do not absorb normal doses of estrogen and require higher doses. How should I manage this case? What is the maximum dose of estrogen and prometrium that a woman may take?

Jean Hailes endocrinologist Dr Sonia Davison

Answer

From Jean Hailes endocrinologist Dr Sonia Davison (pictured)

Tachyphylaxis occurs when a woman requires progressively higher oestrogen doses to achieve the same symptom control; it sounds like this is happening in your patient. I am worried about her exposure to high dose oestrogen in terms of breast cancer risk and endometrial protection, amongst other issues.

While some women do not absorb transdermal oestrogen well, her doses of oestrogen have been excessive and potentially have put her at risk.

I worry about endometrial protection on her current MHT and would favour a levonorgestrel IUD as the progestogen, in someone who is using a 100ug oestradiol patch. There is no mention of vasomotor symptoms hence I worry that the brain fog is due to her insomnia and that menopause may not actually be the key driver of her symptoms.

I assume you have done a general screen to check for other causes of her symptoms (such as checking thyroid function and iron studies etc).

I would aim to tackle sleep via non-hormonal means, which could include any of cognitive behavioural therapy, hypnotherapy or medications. A sleep physician may be useful in this regard. I would ensure that her breast imaging was up to date and get a good quality transvaginal ultrasound to measure endometrial thickness.

Question 2

I have a 55-year-old woman with an intact uterus who is using a transdermal oestrogen patch and prometrium in a continuous combined regime. Her last menstrual period was several years ago and she doesn't bleed on her MHT regime.

She would like a Mirena to provide endometrial protection instead of the cost and inconvenience of taking oral prometrium (it doesn't cause any side effects). She asked me if she could have a Mirena. I have never initiated a Mirena in someone aged 55 or above.

Is there any data to recommend Mirena can safely be initiated at 55 years for this reason? Or are there safety concerns regarding the breast cancer risk? This patient has never had a hormone dependent cancer, and has no family history of hormone dependent cancers either.

Elizabeth Farrell

Answer

From Jean Hailes gynaecologist and Medical Director Dr Elizabeth Farrell AM (pictured)

There are studies looking at the safety and efficacy of the LNG IUD with oestrogen replacement up to the age of 60 years. It provides good endometrial protection and amenorrhoea and is very cost-effective.
The LNG IUD is more commonly used in the perimenopause and subsequently in the post-menopause, because of its multiple roles of contraception, control of heavy menstrual bleeding and as a progestogen with oestrogen in MHT.

In postmenopausal women with persistent breakthrough bleeding on MHT without significant pathology, it is also an option to use the LNG IUD for bleeding control.

These two references are freely accessible and outline the studies performed:

  1. Wildemeersch D. Gynecol Endocrinol, 2016; 32(8): 598–601
  2. Clark K Innov Pharm, 2019; Jul 22;10(3): 10.24926

Breast cancer risk increases in women on MHT with increasing dose and duration dependent as well as the type of progestogen. A study published in 2020 of two nested case-control studies showed the risk was lowest with dydrogestrone (and therefore progesterone) with increased risk on norethisterone, medroxyprogesterone acetate and levonorgestrel. The risk also increased with age and duration of therapy.

With your patient it would be appropriate to try the Mirena IUD for endometrial protection. I would then explain that in the longer term, breast cancer risk is lower with oral micronised progesterone than levonorgestrel.

Do you have a women's health clinical question for one of our experts?

Go to 'Ask an Expert'